Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 7, 2002, 5:38 PM EDT for McMinn County, Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 2002, 5:38 PM EDT (21:38 UTC)
- Expired
- Jul 7, 2002, 6:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:55 PM EDT | Thunderstorm Wind | Etowah, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 072138 SVRMRX TNC107-072200- /NEW.KMRX.SV.W.0212.072137-072200/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 537 PM EDT SUN JUL 7 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCMINN COUNTY IN EAST TENNESSEE * UNTIL 600 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ENGLEWOOD...OR 6 MILES EAST OF ATHENS... MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN MCMINN COUNTY AT 550 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3555 8447 3544 8465 3528 8463 3539 8444 TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:31 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 7, 2:31 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 231 PM EDT SUN JUL 7 2002 IN THE SHORT-TERM...A WEAK INVERTED TROUGH WILL CONTINUE TO DRIFT WESTWARD THIS EVENING. AIRMASS CONTINUES TO DESTABILIZE AS MOISTURE POOLS ALONG THIS BOUNDARY. LIFTED INDICES HAVE DROPPED TO -4 TO -6 OVER A GOOD DEAL OF THE REGION. AREA RADARS SHOWS ISOLATED CONVECTION MAINLY ALONG THE SPINE OF THE APPALACHIANS. WILL CONTINUE WITH A SLIGHT CHANCE OF EARLY EVENING SHOWERS AND THUNDERSTORMS FOR TYS AND CHA AREAS. FOR MONDAY...INVERTED TROUGH WILL BE NORTH AND WEST OF THE FORECAST AREA WITH DRIER AIR MOVING SOUTH AND WEST FROM THE CAROLINAS INTO GEORGIA. BESIDES AN ISOLATED TERRAIN DRIVEN AFTERNOON/EVENING STORM...WILL CALL FOR DRY CONDITIONS FOR TOMORROW AND TOMORROW NIGHT. FOR TUESDAY...MOISTURE SEEMS A LITTLE DEEPER. ALSO...FRONT APPROACHES THE NORTHERN SECTIONS LATE IN THE DAY...SO WILL CALL FOR A 20-30 POP FOR AFTERNOON AND MAINLY EVENING STORMS. WILL TREND TEMPERATURES TOWARD THE WARMER FWC HIGHS GIVEN EXPECTED PLENTY OF SUNSHINE AND DRY GROUND CONDITIONS. WILL COMPROMISE ON LOW TEMPERATURES...EXCEPT FOR TRI WHERE THE COOLER GUIDANCE LOOKS GOOD. FCSTID = CHA 70 92 71 93 / 20 10 10 30 TYS 68 91 69 91 / 10 10 10 30 TRI 61 88 63 89 / 0 0 10 30 OQT 68 91 68 91 / 10 10 10 30 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.